Iowa, 2006

Hail in Iowa, September 3, 2006

September 3, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 3, 1:08 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 3, 1:08 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CDT SUN SEP 3 2006

.DISCUSSION...

FORECAST CHALLENGES INCLUDE PROBABILITY/COVERAGE OF LOW TOPPED
CONVECTION THROUGH EARLY THIS EVENING...HOW FAR WEST WILL PCPN
SPREAD IN WAKE OF DEPARTING UPPER LOW ON LABOR DAY AND THEN WHEN
OR IF TO INCLUDE PCPN CHCS BEYOND TOMORROW.

SHORT TERM...TONIGHT AND MONDAY. AFTERNOON STLT IMAGERY SHOWED
VERTICALLY STACKED UPPER LOW BEGINNING TO PIVOT INTO NWRN IA.
ALTHOUGH LOW LVL MOISTURE WAS WEAK FOR SUMMER STANDARDS...SFC
DWPTS MOSTLY 50 TO 55 AND H85 DWPTS IN MID SINGLE DIGITS C...700
TO 500 MB TEMPS WERE QUITE COOL...-4 C AND -17 C RESPECTIVELY ON
12Z OAX SOUNDING. THUS...SUNSHINE INTO AFTN HAS ALLOWED STEEP LOW
LVL LAPSE RATES TO DEVELOP AND WOULD EXPECT SCT CONVECTION TO
BECOME A BIT MORE WIDESPREAD INTO LATE AFTN. 18Z STLT SHOWED FAVORED
AREA APPEARED TO BE ALONG AND E OF CONVERGENT CU AREA NEAR BVN AND
OFK...WHERE CAPES WERE A BIT BETTER...THEN NEWD TOWARD COLD POCKET
ALOFT. LOW FREEZING LEVEL WILL ALLOW FOR A FEW HAILERS AND WITH
0-3 KM CAPES FCST TO APPROACH 350 J/KG ALONG AN AREA OF SFC
VORTICITY...THERE COULD POSSIBLY BE ISOLD WEAK SPINUPS. GFS WAS
NOT AS AGGRESSIVE WSWD WITH THE FORECAST OF HIGHER LOW LVL CAPE AT
00Z COMPARED TO NAM...GENERALLY LIMITING BETTER CAPE TO NRN IA
COUNTIES ACROSS OUR CWA. SINCE GFS HAS HAD A BIT BETTER TRACK
RECORD WITH UPPER LOW THAN THE NAM...WOULD TEND TO FAVOR THE GFS.
CONVECTION SHOULD WEAKEN FAIRLY QUICKLY THIS EVENING...BUT SOME
INSTABILITY HOLDS THROUGH 06Z SO WILL CARRY TSTM CHCS SE ZONES
AFTER MIDNIGHT. CLOUD COVER SHOULD SHRINK CLOSER TO UPPER LOW CORE
TONIGHT WITH BULK OF CLOUDS EXPECTED ALONG AND E OF MO RIVER BY
12Z MON BASED ON GFS/NAM UPPER LOW POSITION. THIS COULD KEEP
READINGS UP A BIT OVR ERN ZONES TONIGHT...BUT TEMPS WEST OF THERE
COULD AGAIN MAKE A RUN AT THIS MORNINGS NUMBERS. WITH LOW
CONTINUING TO MOVE EWD ON MONDAY...FELT ISENTROPIC LIFT GENERATED
PCPN ON WRN FLANK COULD BE LIMITED TO LOCATIONS MOSTLY E OR NE OF
THE CWA...SO TRIMMED BACK POPS A BIT...GENERALLY LIMITING WRN
EXTENT OF POPS TO NEBR COUNTIES BORDERING MO RIVER. SINCE SOME
LOCATIONS REACHED AT LEAST THE MID 70S TODAY...AND WITH 850 MB
TEMPS FCST TO BE EVEN WARMER ON LABOR DAY...RAISED HIGHS A BIT.
ALTHOUGH WIND DIRECTION...NRLY...WON/T BE AS FAVORABLE FOR MIXING
AS WSW WINDS WERE THIS AFTN.

MOCLEAR SKIES BROUGHT BY SFC HIGH PRESSURE BUILDING ACROSS THE CWA
TUE AND WED...SHOULD CONTINUE TREND OF RELATIVELY DRY DWPTS AND COMBINE
WITH CLIMATOLOGY OF EARLY SEPT TO PROVIDE LARGE DIURNAL TEMPERATURE
RANGES INTO MID WEEK. LOWERED LOWS AND RAISED HIGHS A BIT TO
ACCOMPLISH THIS. 12Z GFS WAS A BIT MORE AGGRESSIVE IN DRIVING A
WEAK COLD FRONT THROUGH THE CWA FRIDAY. THIS WILL HAVE TO BE
WATCHED IN LATER RUNS...BUT FOR NOW LEFT FORECAST DRY WITH ANY
FROPA LATE THU THROUGH FRI. DID...HOWEVER...INTRODUCE PCPN NEXT
WEEKEND AS 00Z ECMWF AND 00/06Z RUNS OF GFS BROUGHT AN UPPER
TROUGH ACROSS THE CNTRL PLAINS TO COMBINE WITH MOIST 850 MB
CONDITIONS EXPECTED ATTM. AS USUAL THOUGH...12Z GFS MODEL CHANGED
COURSE LEADING TO A LOW CONFIDENCE FORECAST THEN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, Sep 3, 10:41 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1141 AM CDT SUN SEP 3 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1141 AM CDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. LARGE HAIL WILL BE THE PRIMARY
HAZARD...HOWEVER A BRIEF FUNNEL CLOUD OR TORNADO CANNOT BE RULED
OUT.

THE STORMS ARE THE RESULT OF AN INTENSE STORM SYSTEM IN THE MID
LEVELS WITH COLD AIR ALOFT OVER SOUTHEAST SOUTH DAKOTA...WHICH MOVES
INTO WESTERN IOWA TONIGHT. THIS STORM SYSTEM COMBINED WITH
AFTERNOON HEATING...AND AN AREA OF LOW PRESSURE AND ATTENDANT
SURFACE BOUNDARY...WILL ENHANCE THE POTENTIAL FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

ZAPOTOCNY

In the hours before

Local storm report, Sep 3, 3:07 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
407 PM CDT SUN SEP 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             DUNLAP                  41.85N 95.60W
09/03/2006  E0.88 INCH       HARRISON           IA   PUBLIC

&&

MILLER

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
September 3, 3:09 PM CST
Where
Shelby County, 3 mi NW of Earling
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.817, -95.450

Mostly pea size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533530.